MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1240-A
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/03/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was bent in multiple locations throughout its length.The embolization coil was partially hanging out of the distal end of the introducer sheath, detached from the pusher assembly, and damaged throughout its length.The proximal constraint sphere was inside the distal detachment tip (ddt), and the stretch resistant (sr) wire was fractured.Conclusions: evaluation of the returned devices revealed that the embolization coils were detached from their pusher assemblies, and their stretch resistant (sr) wires were fractured.If a ruby coil is forcefully withdrawn against resistance, the sr wire may fracture, which would allow the embolization coil to detach.Further evaluation revealed both pusher assemblies and both embolization coils were damaged.This type of damage typically occurs due to forceful manipulation of the ruby coil against resistance.The damage found on the pusher assemblies may also have occurred during packaging for return.Since the embolization coils were detached and the ruby coils were severely damaged, functional analysis of the ruby coils could not be completed.However, the failed functional testing of the non-penumbra microcatheter suggests that it was dimensionally incompatible with the ruby coils.Further evaluation of the non-penumbra microcatheter revealed it was bent in multiple locations throughout its length.If a ruby coil is used with a damaged microcatheter, the user may experience resistance upon attempting to advance the ruby coil.Ruby coils are 100% functionally and visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00272.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician was unable to advance two ruby coils through another manufacturer's microcatheter and they were both removed.The procedure was completed using new ruby coils and another manufacturer's coils.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5478089
Report Number3005168196-2016-00271
Device Sequence Number281881
Product Code HCG
UDI-Device Identifier00814548013237
UDI-Public00814548013237
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/20/2023
Device Catalogue NumberRBY4C1240-A
Device Lot NumberF66127
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2016
Initial Report FDA Received Date03/03/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1